Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 18, 2020, 5:18 PM CDT for Lancaster County, Otoe County, Nebraska. It was in force for 4 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 18, 2020, 9:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:38 PM CDT | HEAVY RAIN 3.5 | Bennet, NE | 1.7 INCHES OF IT IN THE PAST FORTY MINUTES. |
| Jun 18, 6:00 PM CDT | FLOOD | Panama, NE | CREEKS OUT OF BANKS. |
| Jun 18, 6:01 PM CDT | HEAVY RAIN 4.67 | Bennet, NE | |
| Jun 18, 6:02 PM CDT | FLOOD | Palmyra, NE | REPORT FROM MPING: CREEK/RIVER OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING. |
| Jun 18, 6:30 PM CDT | FLASH FLOOD | 3 Nnw Firth, NE | WATER OVER ROAD. |
| Jun 18, 6:30 PM CDT | FLASH FLOOD | 3 N Panama, NE | WATER OVER ROADWAY. |
| Jun 18, 6:30 PM CDT | FLASH FLOOD | Hickman, NE | MINOR STREET FLOODING IN TOWN. 4.5 INCHES OF RAIN. |
| Jun 18, 6:45 PM CDT | FLASH FLOOD | 1 Wnw Hickman, NE | WATER CRESTING AT ROADWAY. |
| Jun 18, 8:50 PM CDT | HEAVY RAIN 6.15 | 3 E Hickman, NE | |
| Jun 18, 8:52 PM CDT | HEAVY RAIN 7 | 3 Sw Bennet, NE | AN AVERAGE OF 3 DIFFERENT RAIN GAUGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WGUS53 KOAX 182218
FFWOAX
NEC109-131-190215-
/O.NEW.KOAX.FF.W.0003.200618T2218Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
518 PM CDT Thu Jun 18 2020
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
Southern Lancaster County in southeastern Nebraska...
Northwestern Otoe County in southeastern Nebraska...
* Until 915 PM CDT.
* At 518 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon
Train State Recreation Area, Olive Creek State Recreation Area and
Bluestem State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
4064 9629 4053 9657 4053 9691
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
DEWALD4 follow-up statements
072
WGUS73 KOAX 182241
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT Thu Jun 18 2020
NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
541 PM CDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...
At 540 PM CDT, the public reported thunderstorms producing heavy
rain in Bennet. 3.5 inches of rain has already been measured. Flash
flooding is ongoing or expected to begin shortly across the warned
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
4064 9629 4053 9657 4053 9691
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
DEWALD482
WGUS73 KOAX 182316
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
616 PM CDT Thu Jun 18 2020
NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
616 PM CDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...
At 614 PM CDT, the public reported thunderstorms producing heavy
rain in Panama. 4 to 5 inches of rain has already fallen. Flash
flooding is already occurring near Panama with most small creeks out
of their banks in the area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.
Additional rainfall amounts of another inch will be possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
4064 9629 4053 9657 4053 9691
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DEWALD433
WGUS73 KOAX 182336
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
636 PM CDT Thu Jun 18 2020
NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
636 PM CDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...
At 634 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar has estimated that up to 6 inches
of rain could have already occurred between Hickman and Panama.
Flash flooding is already occurring at 68th and Princeton, Martell
Road and Highway 43, and Hickman Road and 54th Street.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.
Additional rainfall amounts of another inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
4064 9629 4053 9657 4053 9691
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DEWALD623
WGUS73 KOAX 190216
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
916 PM CDT Thu Jun 18 2020
NEC109-131-190224-
/O.EXP.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
916 PM CDT Thu Jun 18 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN LANCASTER AND NORTHWESTERN
OTOE COUNTIES WILL EXPIRE AT 915 PM CDT...
The heavy rain has ended and any flood waters were likely receding.
Flash flooding is no longer expected to pose a threat at this time.
However, additional thunderstorms will be possible overnight, and
given the heavy rains of 5 to 7 inches, additional flash flooding
could redevelop. Please continue to heed any remaining road closures.
Water was reported over the road at several intersections, and Salt
Creek near Roca is expected to go out of its banks tonight.
LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
4064 9629 4053 9657 4053 9691
$$
DEWALDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:33 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 18, 2:33 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 233 PM CDT Thu Jun 18 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 209 PM CDT Thu Jun 18 2020 Thursday - Thursday night: Surface observations currently show an approaching cold front draped from northeast Nebraska to the southwest through Columbus Nebraska. This front will be the focus of developing thunderstorms this afternoon. A few of these storms could be strong to severe. Ample CAPE values of 2000+ j/Kg is currently situated across eastern Nebraska and western Iowa. Shear, however will be a limiting factor this afternoon. 0-6 km bulk shear values will only be around 20 knots ahead of this front. This should limit much potential of any longer duration sustainable storm. Expect storms this afternoon to pulse up quickly, then quickly pulse down leading to a brief damaging wind threat. Hail potential will be quite limited today with very high freezing levels ~14,000 AGL. Heavy rain will be another hazard with storms this afternoon. This mornings sounding showed precipitable water values of 1.30". Model soundings show this increasing through the afternoon as moistures advects into the advects into the area. 1-2" will be possible by the time storms come to an end Thursday night. Friday - Friday night: Most storms are expected to come to an end by Friday morning, however, showers and thunderstorms may linger near the Kansas and Missouri borders. This will be enhanced by an approaching shortwave moving through Friday evening. Severe weather is not expected, however, heavy rain may be possible again across southeast Nebraska with 0.5-1.00" possible. As far as temperatures go, expect much cooler conditions with most places remaining around 80 or below. Saturday and beyond: The pattern will remain wet through Monday with on and off chances of showers and thunderstorms as a series of waves slide through the area. By the end of the weekend, some locations could see up to 4" of rain including any rain that falls tonight. For now, any flooding looks minimal as rain will fall over a longer period, but we will keep an eye on this in the coming days. Temperatures will remain at to below normal for the next few days, topping out in the mid to lower 80s. Dryer conditions should return by Tuesday, however long range models continue to indicate some additional chances into next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 18 2020 Some isolated showers and thunderstorms are expected to persist for the next few hours at OMA and LNK. Otherwise, expect increasing chances for some showers and thunderstorms to develop this afternoon by 21z and move east impacting OMA and LNK through the evening hours. OFK will likely see a few showers and thunderstorms but these will quickly move east of the area this evening. These storms will linger through the morning hours at OMA and LNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...HB AVIATION...HB
Hazardous weather outlook, Jun 18, 3:57 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 357 PM CDT Thu Jun 18 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 357 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday There is a marginal risk for severe weather today. A cold front will slowly move through the area leading to rain, and possibly some isolated strong storms. Heavy rain and strong winds are the most likely threats. The time frame for severe weather will be from now through 10pm. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There are several chances for rain through the weekend which could lead to elevated stream levels and a risk for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 18, 4:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 SSE HICKMAN 40.60N 96.62W
06/18/2020 E0.75 INCH LANCASTER NE PUBLIC
ACCOMPANIED BY ESTIMATED 50 MPH WIND.
&&Local storm report, Jun 18, 4:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL HICKMAN 40.62N 96.63W
06/18/2020 E0.88 INCH LANCASTER NE PUBLIC
ACCOMPANIED BY 45 MPH MEASURED WIND GUST.
&&Local storm report, Jun 18, 4:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG HICKMAN 40.62N 96.63W
06/18/2020 LANCASTER NE TRAINED SPOTTER
DAMAGE TO FIREWORKS TENT IN HICKMAN AS WELL
AS BROKEN TREE LIMBS.
&&Local storm report, Jun 18, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL BENNET 40.68N 96.51W
06/18/2020 M1.00 INCH LANCASTER NE PUBLIC
&&Local storm report, Jun 18, 5:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BENNET 40.68N 96.51W
06/18/2020 E0.75 INCH LANCASTER NE PUBLIC
&&Local storm report, Jun 18, 5:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 WSW BENNET 40.66N 96.56W
06/18/2020 M1.25 INCH LANCASTER NE PUBLIC
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:25 AM CDT | Special Weather Statement | OAX | Wayne | 35 min |
| Jun 18, 1:22 PM CDT | Special Weather Statement | OAX | Lancaster | 23 min |
| Jun 18, 1:52 PM CDT | Special Weather Statement | OAX | Cass | 23 min |
| Jun 18, 1:56 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 20 min |
| Jun 18, 2:53 PM CDT | Special Weather Statement | OAX | Douglas | 22 min |
| Jun 18, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 29 min |
| Jun 18, 3:11 PM CDT | Special Weather Statement | OAX | Lancaster | 34 min |
| Jun 18, 3:20 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 40 min |
| Jun 18, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 52 min |
| Jun 18, 4:18 PM CDT | Special Weather Statement | OAX | Saline | 27 min |
| Jun 18, 4:23 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 37 min |
| Jun 18, 4:33 PM CDT | Areal Flood Advisory | OAX | Lancaster | 49 min |
| Jun 18, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Otoe | 47 min |
| Jun 18, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 50 min |
| Jun 18, 5:32 PM CDT | Special Weather Statement | OAX | Saline | 28 min |
| Jun 18, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 52 min |
| Jun 18, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 42 min |
| Jun 18, 6:21 PM CDT | Flash Flood Warning | OAX | Gage, Jefferson, Saline | 3 hr |
| Jun 18, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 45 min |
| Jun 18, 6:44 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 31 min |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.